Prednisone Intolerance

savannahnhartsavannahnhart Member New Member
I had been on prednisone for a total of 4years for lupus. Since being off of it consistently every time I take it (ex. Medrol pack for bronchitis or prednisone taper for sciatica flares) the lupus seems to go into overdrive. The butterfly rash will begin before the 1st day on it is over, fevers are more severe, bones ache, exhausted, etc. Anyone else experience this?
Tagged:

Answers

  • RKO_DSM5RKO_DSM5 Member New Member
    savannahnhart- you are absolutely not alone in this. Prednisone and other corticosteroid treatments for patients with autoimmune diseases should always be prescribed as a short term intervention due to the risk of what you are describing above, as well as other effects that long term use of prednisone will potentially cause. If you have not already, Go to an actual rheumatologist for this situation because it sounds like over the years you have developed 2 problems regarding the prednisone. 1) having "rebound" symptoms because your body became accustomed to for it sounds like a lengthy time period- when it attempts to function without it- it struggles. 2) and this is the double edged sword of steroids for people like us with any time of autoimmune disease especially lupus, the steroid is effective for certain symptoms and can aid your body in accelerating the the timeline of "feeling better" during a "flare" but weaning off prednisone should occur gradually so that the adrenal glands have time to recover and resume production of cortisol. The problem you are experiencing is common but don't lose heart because there are alternative options not to mention the introduction of other medications that a Rheumatologist will pursue.
    Sidenote: when was the last time you had blood work/ routine or otherwise? Check on your Vitamin D levels as it is far more important than we treat it.
    I hope this helps a little, but I am here for any additional questions if you have them. 
Sign In or Register to comment.